Hi doc, I has used testerone while bodybuilding for few months and last week while having a routine blood check my haemoglobin level came back high at 19. What shall I do should I decrease it very slowly or stop.I was only taking 2 ml per week.. Or could you help me thank you so much as I'm worried. Kris
Testosterone therapy can increase the amount of red blood cells and hemoglobin (which is called polycythemia). The proportion of red blood cells in the blood is called hematocrit, which comes up to roughly 3 times hemoglobin. Your hemoglobin is 19, so your hematocrit may be 57, which is higher than the desired upper limit of 54.
Polycythemia is an excessive production of red blood cells. With polycythemia the blood becomes very viscous or "sticky," making it harder for the heart to pump. High blood pressure, strokes and heart attacks can occur.
The association between testosterone replacement therapy and polycythemia has been reported for the past few years as this therapy has become more mainstream. In addition to increasing muscle and sex drive, testosterone can increase the body's production of red blood cells. This hematopoietic (blood-building) effect could be a good thing for those with mild anemia.
It's important to check patients' hemoglobin and hematocrit blood levels while on testosterone replacement therapy. As we all know, hemoglobin is the substance that makes blood red and helps transport oxygen in the blood. Hematocrit reflects the proportion of red cells to total blood volume. A hematocrit of over 54 percent should be evaluated. Decreasing testosterone dose or stopping it are options that may not be the best for assuring patients' best quality of life, however. Switching from injectable to transdermal testosterone may decrease hematocrit, but in many cases not to the degree needed.
Many patients on testosterone replacement who experience polycythemia do not want to stop the therapy due to fears of re-experiencing the depression, fatigue and low sex-drive they had before starting treatment. For those patients, therapeutic phlebotomy may be the answer. Therapeutic phlebotomy is very similar to what happens when donating blood, but this procedure is prescribed by physicians as a way to bring down blood hematocrit and viscosity.
A phlebotomy of one unit of blood will generally lower hematocrit by about 3 percent. I have seen phlebotomy given weekly for several weeks bring hematocrit from 56 percent to a healthy 46 percent. I know physicians who prescribe phlebotomy once every 8-12 weeks because of an unusual response to testosterone replacement therapy. This simple procedure is done in a hospital blood draw or a blood bank facility and can reduce hematocrit, hemoglobin, and blood iron easily and in less than one hour. Unfortunately, therapeutic phlebotomy can be a difficult option to get reimbursed or covered by insurance companies. The reimbursement codes for therapeutic phlebotomy are CPT 39107, icd9 code 289.0.
Unless a local blood bank is willing to help, some physicians may need to write a letter of medical necessity for phlebotomy if requested by insurance companies. If the patient is healthy and without HIV, hepatitis B, C, or other infections, they could donate blood at a blood bank.
An important warning about frequent blood donations or therapeutic phlebotomies: Iron and ferritin levels can drop and make you feel tired. The Red Cross recommends no more than 1 phlebotomy every 2 months for that reason. Some doctors recommend testing for iron and supplementing with an iron supplement for a few weeks to compensate for the loss caused by frequent blood draws.
Fortunately, polycythemia stabilizes after 18 months on testosterone, so many men do not need to get a phlebotomy after that.
Talk to your doctor about this since high hematocrit can lead to higher cardiovascular risks.
Previous answers related to polycythemia on TheBody.com